Texas, 2009Drought in Texas, May 12 to 31, 2009
May 12 to 31, 2009 · NWS BRO · 11 events in 10 counties and zones
An early month heat wave, where temperatures were some 8 to 10 degrees higher than average, combined with low afternoon humidity, increasing sun angle, and strong winds wicking away any moisture allowed Drought to intensify across all of South Texas and the Rio Grande Valley. The eastern third of the region moved into Exceptional Drought, while the west and southwest corner moved to Extreme…
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An early month heat wave, where temperatures were some 8 to 10 degrees higher than average, combined with low afternoon humidity, increasing sun angle, and strong winds wicking away any moisture allowed Drought to intensify across all of South Texas and the Rio Grande Valley. The eastern third of the region moved into Exceptional Drought, while the west and southwest corner moved to Extreme Drought. Stress was beginning to affect agriculture, including crops, pastures and grasslands - but enough irrigation from water stores was keeping commercial and larger farms in check.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at May 11, 8:24 PM CST, 3 hours 36 minutes earlier.
Area forecast discussion, May 11, 8:24 PM CST, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
924 PM CDT MON MAY 11 2009
.DISCUSSION...HOPE ON THE HORIZON. MID-LEVEL HIGH PRESSURE WHICH
HAS REMAINED CENTERED OVER NORTH MEXICO AND EXTENDED OVER DEEP
SOUTH TEXAS...PROVIDING OUR LONG PERIOD OF DRY WEATHER WITH HOT
TEMPERATURES...IS PROGGED BY GFS TO YIELD TO BROAD MID-LEVEL LOW
PRESSURE AROUND THE MIDDLE OF THIS WEEK...AND REMAINING IS CONTROL
THROUGH EARLY NEXT WEEK. GOOD NEWS FOR US IS THAT TEMPERATURES
SHOULD SLOWLY COOL THROUGH THE NEXT SEVERAL DAYS TO NEAR NORMAL
LEVELS. AND...SEA BREEZE SHOWERS AND THUNDERSTORMS FINALLY HAVE
OPPORTUNITY TO DEVELOP DUE TO INCREASED MOISTURE AND MISSING MID-
LEVEL LID. HOWEVER...PATTERN RECOGNITION LEADS THIS FORECASTER TO
BELIEVE THAT SEVERE WEATHER MAY IMPACT THE WESTERN BRO CWFA LATE
WEDNESDAY NIGHT...AS THUNDERSTORMS MOVE EAST FROM MEXICO DUE TO
PRESENCE OF MID-LEVEL TROUGH...AND MONDAY FOR THE ENTIRE BRO CWFA
IN THE FORM OF A SQUALL LINE...AS A WEAK COLD FRONT POSSIBLY MOVES
THROUGH. WILL BRIEF INCOMING SHIFT ON THESE THOUGHTS...OTHERWISE
...NO GRID CHANGES MADE BEYOND TONIGHT.
&&
.MARINE...AT 7 PM BUOY 20 REPORTED EAST WINDS AT 14 KNOTS WITH
GUSTS TO 18 KNOTS AND SEAS AT 4 FEET WITH A 7 SECOND PERIOD. HIGH
PRESSURE ACROSS THE GULF OF MEXICO WILL MAINTAIN MODERATE WINDS AND
SEAS ACROSS THE COASTAL WATERS THROUGH TONIGHT. SOUTHEAST WINDS AND
SEAS WILL INCREASE SLIGHTLY TUESDAY AND WEDNESDAY AS LOW PRESSURE
DEEPENS OVER THE PLAINS. A SMALL CRAFT ADVISORY IS LIKELY ACROSS
THE LAGUNA MADRE ON TUESDAY AND WEDNESDAY AS THE SOUTHEASTERLY
WINDS INCREASE. MODERATE WINDS AND SEAS WILL CONTINUE ACROSS THE
MARINE AREAS THURSDAY AND FRIDAY.
&&
.AVIATION...VFR CONDITIONS WITH CLEAR SKIES ARE BEING REPORTED
AT THE REGIONAL AIRPORTS. THE WINDS WILL BECOME LIGHT OVERNIGHT
THEN MODERATE AND GUSTY ON TUESDAY. CLOUD COVERAGE WILL INCREASE
OVERNIGHT REDUCING CEILINGS TO MVFR CONDITIONS. VFR TO MVFR
CONDITIONS WILL PREVAIL ACROSS THE REGIONAL AIRPORTS DURING THE
NEXT 24 HOURS.
&&
.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL 77 91 77 90 / 0 0 10 10
BROWNSVILLE 76 92 76 91 / 0 0 10 10
HARLINGEN 74 94 74 94 / 0 0 10 10
MCALLEN 76 96 75 93 / 0 0 10 10
RIO GRANDE CITY 78 99 75 95 / 0 0 10 10
SOUTH PADRE ISLAND 78 89 78 88 / 0 0 10 10
&&
.BRO WATCHES/WARNINGS/ADVISORIES...NONE.
&&
THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE
SYNOPTIC/GRIDS...TOMASELLI-66
MARINE/AVIATION/MESO...PHILO-58
Hazardous weather outlook, May 11, 11:49 AM CST, 12 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1249 PM CDT MON MAY 11 2009
GMZ130-132-135-150-155-170-175-TXZ248>257-121100-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
1249 PM CDT MON MAY 11 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS...THE GULF
OF MEXICO AND THE LAGUNA MADRE.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THERE WILL CONTINUE TO BE AN ELEVATED RISK OF WILDFIRES TODAY
ACROSS MOST OF THE INLAND AREAS OF DEEP SOUTH TEXAS. BREEZY
SOUTHEAST WINDS WILL COMBINE WITH DRY FUELS AND LOWERED RELATIVE
HUMIDITY VALUES TO ENHANCE FIRE GROWTH POTENTIAL AND RAPID SPREAD.
HEAT INDEX VALUES WILL RANGE FROM 101 TO 106 DEGREES THIS
AFTERNOON ACROSS DEEP SOUTH TEXAS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THE HOT AND DRY WEATHER CONDITIONS ARE EXPECTED TO REMAIN IN PLACE
ACROSS DEEP SOUTH TEXAS FOR THE MAJORITY OF THIS PERIOD. THE RISK
OF WILDFIRES WILL CONTINUE TO REMAIN ENHANCED. AFTERNOON HEAT
INDEX VALUES ARE EXPECTED TO REMAIN ELEVATED ABOVE THE 100 DEGREE
MARK ACROSS THE AREA THROUGH THE END OF THE WEEK.
WINDS AND SEAS ARE FORECAST TO INCREASE ACROSS THE MARINE AREAS
THE NEXT FEW DAYS. A SMALL CRAFT ADVISORY IS LIKELY ACROSS THE
LAGUNA MADRE TUESDAY AND WEDNESDAY AFTERNOON AND EARLY EVENING DUE
TO THE INCREASE IN THE WINDS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
MARTIN
Drought, Jim Hogg
- When
- May 12, 12:00 AM CST to May 18, 11:59 PM CST
- Where
- Jim Hogg forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 27.043, -98.697 (the zone’s center; the record gives no point)
Hot, windy, dry weather combined with ample late spring sunshine to quickly move portions of Deep South Texas into a higher level of drought intensity. All but the far southwest corner of Jim Hogg County moved to Exceptional (D4) Drought nto the middle of May 2009. Some rains on the 16th and 17th would help pull the county back to Extreme Drought by the 19th.
Drought, Starr
- When
- May 12, 12:00 AM CST to May 25, 11:59 PM CST
- Where
- Starr forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 26.562, -98.738 (the zone’s center; the record gives no point)
Hot, windy, dry weather combined with ample late spring sunshine to quickly move portions of Deep South Texas into a higher level of drought intensity. Starr County moved to Extreme (D3) Drought for the middle of May 2009. These values would hold despite some welcome rains on the 16th, which dropped 2 to 3 inches in several locations, based on radar and ground truth. It is possible that some areas reduced below Extreme Drought prior to the 25th, even though the change is not listed here.
Drought, Hidalgo
- When
- May 12, 12:00 AM CST to May 25, 11:59 PM CST
- Where
- Hidalgo forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 26.397, -98.181 (the zone’s center; the record gives no point)
Hot, windy, dry weather combined with ample late spring sunshine to quickly move portions of Deep South Texas into a higher level of drought intensity. Western Hidalgo County moved to Extreme (D3) Drought for the middle of May 2009, remaining there until the final week of the month despite a one day break in the generally dry and breezy to windy pattern on the 16th, when locally heavy rains fell.
Drought, Brooks
- When
- May 12, 12:00 AM CST to May 25, 11:59 PM CST
- Where
- Brooks forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 27.032, -98.219 (the zone’s center; the record gives no point)
Hot, windy, dry weather combined with ample late spring sunshine to quickly move portions of Deep South Texas into a higher level of drought intensity. Brooks County moved to Exceptional (D4) Drought for the middle of May 2009.
Drought, Kenedy
- When
- May 12, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Kenedy forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 26.928, -97.636 (the zone’s center; the record gives no point)
Hot, windy, dry weather combined with ample late spring sunshine to quickly move portions of Deep South Texas into a higher level of drought intensity. Kenedy County moved to Exceptional (D4) Drought for the middle of May 2009. Scattered storms during the last week of May were not enough to reduce intensity below Exceptional, which was the case elsewhere in Deep South Texas.
Drought, Willacy
- When
- May 12, 12:00 AM CST to May 25, 11:59 PM CST
- Where
- Willacy forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 26.477, -97.592 (the zone’s center; the record gives no point)
Hot, windy, dry weather combined with ample late spring sunshine to quickly move most of the Lower Rio Grande Valley into a higher level of drought intensity. Willacy County moved from Extreme (D3) to Exceptional (D4) Drought for the middle of May 2009.
Drought, Coastal Willacy
- When
- May 12, 12:00 AM CST to May 25, 11:59 PM CST
- Where
- Coastal Willacy forecast zone
- Reported by
- Other Federal Agency
Hot, windy, dry weather combined with ample late spring sunshine to quickly move most of the Lower Rio Grande Valley into a higher level of drought intensity. All of Willacy County, including locations near the coast, moved from Extreme (D3) to Exceptional (D4) Drought for the middle of May 2009.
Drought, Coastal Cameron
- When
- May 12, 12:00 AM CST to May 25, 11:59 PM CST
- Where
- Coastal Cameron forecast zone
- Reported by
- Other Federal Agency
Hot, windy, dry weather combined with ample late spring sunshine to quickly move most of the Lower Rio Grande Valley into a higher level of drought intensity. All of Cameron County, including locations near the coast, moved from Extreme (D3) to Exceptional (D4) Drought for the middle of May 2009.
Drought, Cameron
- When
- May 12, 12:00 AM CST to May 25, 11:59 PM CST
- Where
- Cameron forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 26.152, -97.453 (the zone’s center; the record gives no point)
Hot, windy, dry weather combined with ample late spring sunshine to quickly move most of the Lower Rio Grande Valley into a higher level of drought intensity. Cameron County moved from Extreme (D3) to Exceptional (D4) Drought for the middle of May 2009.
Drought, Hidalgo
- When
- May 12, 12:00 AM CST to May 25, 11:59 PM CST
- Where
- Hidalgo forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 26.397, -98.181 (the zone’s center; the record gives no point)
Hot, windy, dry weather combined with ample late spring sunshine to quickly move most of the Lower Rio Grande Valley into a higher level of drought intensity. The north and east portion of Hidalgo County moved from Extreme (D3) to Exceptional (D4) Drought for the middle of May 2009.
Drought, Zapata
- When
- May 12, 12:00 AM CST to May 25, 11:59 PM CST
- Where
- Zapata forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 27.001, -99.169 (the zone’s center; the record gives no point)
Hot, windy, dry weather combined with ample late spring sunshine to quickly move portions of Deep South Texas into a higher level of drought intensity. Zapata County moved to Extreme (D3) Drought for the middle of May 2009. These values would hold despite some welcome rains on the 16th, which dropped 1 to 2 inches in several locations in the east and south portions of the county, based on radar and ground truth. It is possible that some areas reduced below Extreme Drought prior to the 25th, even though the change is not listed here.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Oklahoma, May 12 to 13, 2009$3.5 million · 1.25 in hail · 17 events
- Flood in Alaska, May 12 to 14, 2009$5.9 million · 1 event
- Flash Flooding and Hail in Arkansas, May 12 to 16, 2009$351,000 · 1.75 in hail · 29 events
- Tornadoes and Hail in South Dakota, May 12, 2009$100,000 · EF1 · 14 events
- Tornadoes and Hail in Florida, May 12 to 13, 2009$277,000 · EF0 · 6 events
- Wildfire and Hail in Texas, May 12, 2009$72,000 · 1.75 in hail · 13 events
- Hail and Damaging Winds in Mississippi, May 12 to 13, 2009$42,000 · 1 in hail · 21 events
- High Wind in Idaho, May 12, 2009$65,000 · 52 kt wind · 3 events
- Hail and Damaging Winds in North Dakota, May 12, 2009$49,000 · 61 kt wind · 5 events
- Lightning Strike in Illinois, May 12, 2009$45,000 · 1 event
- Flooding and Hail in Kansas, May 12, 2009$2,000 · 1 in hail · 22 events
- Hail in Oklahoma, May 12, 20092 in hail · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 162711, 162712, 162713, 173935, 173936, 173937, 173938, 173939, 173940, 173941, 173943.